Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Louisville, KY

May 27, 2004Crawford County, Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 10:18 PM EST for Crawford County, Perry County, Indiana. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 10:18 PM EST (03:18 UTC)
Expired
May 27, 2004, 11:15 PM EST
In force
57 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Crawford County, IN, Perry County, IN

The radar

The Louisville radar (KLVX), 61 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:30 PM ESTHAIL 0.5Eckerty, INMARBLE SIZE HAIL REPORTED IN THE CITY.
May 27, 10:30 PM ESTHAIL 0.5Eckerty, INMARBLE SIZE HAIL REPORTED IN THE CITY.
May 27, 10:35 PM ESTHAIL 0.889 S St. Croix, INNICKEL SIZE HAIL REPORTED BY A SHERIFFS DEPUTY ALONG ROUTE 37.
May 27, 10:35 PM ESTHAIL 0.889 S St. Croix, INNICKEL SIZE HAIL REPORTED BY A SHERIFFS DEPUTY ALONG ROUTE 37.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:40 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KLMK 280318
SVRLMK
INC025-123-280415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1115 PM EST

* AT 1010 PM EST(1010 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WICKLIFFE TO 14
  MILES WEST OF BRISTOW...OR ALONG A LINE EXTENDING FROM 53 MILES
  WEST OF LOUISVILLE TO 48 MILES SOUTHEAST OF MOUNT CARMEL...AND
  MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ENGLISH...ST. CROIX...SASSAFRAS AND MIFFLIN BY 1025 PM EST
  GRANTSBURG...WEST FORK...TERRY AND TELL CITY BY 1030 PM EST
  PILOT KNOB AND SULPHUR SPRINGS BY 1035 PM EST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN THE 
HUNTINGBURG AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3799 8678 3824 8674 3824 8668 3838 8668
          3837 8626 3803 8650 3795 8653 3789 8663

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:40 PM EST, 7 hours 38 minutes earlier.

Area forecast discussion, May 27, 2:40 PM EST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 27, 9:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     VERSAILLES              38.05N 84.73W
05/27/2004                   WOODFORD           KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND POWER LINES.

&&

SZAPPANOS
Local storm report, May 27, 9:55 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      LOUISVILLE              38.22N 85.74W
05/27/2004                   JEFFERSON          KY   LAW ENFORCEMENT

            HIGHWAY 22 AT CHAMBERLIN LANE CLOSED DUE TO HIGH WATER.
            MANSLICK ROAD CLOSED DUE TO HIGH WATER. BALLARDSVILLE
            ROAD CLOSED DUE TO HIGH WATER.

&&

SZAPPANOS
Local storm report, May 27, 9:59 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TORNADO          LEXINGTON               38.04N 84.46W
05/27/2004                   FAYETTE            KY   AMATEUR RADIO

            POSSIBLE TORNADO TOUCHDOWN ON THE WEST SIDE OF
            LEXINGTON.VERNDALE ROAD NUMEROUS HOUSES DAMAGED OR
            DESTROYED.

&&

SZAPPANOS
Local storm report, May 27, 10:00 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      LEXINGTON               38.04N 84.46W
05/27/2004                   FAYETTE            KY   LAW ENFORCEMENT

            TATES CREEK AT MALIBU ROAD FLOODED WITH 6 TO 8 INCHES OF
            WATER.

&&

SZAPPANOS
Local storm report, May 27, 10:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1103 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CYNTHIANA               38.39N 84.30W
05/27/2004                   HARRISON           KY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY.

&&

SZAPPANOS
Local storm report, May 27, 10:08 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1108 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             HUNTINGBURG             38.30N 86.96W
05/27/2004  1.00 INCH        DUBOIS             IN   AMATEUR RADIO

&&

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:18 PM ESTSevere Thunderstorm WarningLMKOrange42 min
May 27, 7:29 PM ESTSevere Thunderstorm WarningLMKWashington46 min
May 27, 7:32 PM ESTSevere Thunderstorm WarningLMKClark43 min
May 27, 7:36 PM ESTFlash Flood WarningLMKClark, Orange, Washington3 hr
May 27, 7:38 PM ESTSevere Thunderstorm WarningLMKCrawford, Harrison52 min
May 27, 7:47 PM ESTSevere Thunderstorm WarningLMKFloyd43 min
May 27, 7:52 PM ESTTornado WarningLMKFloyd53 min
May 27, 9:42 PM ESTSevere Thunderstorm WarningLMKDubois63 min
May 27, 10:57 PM ESTSevere Thunderstorm WarningLMKHarrison48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.